Winter Weather, Lubbock
- When
- December 26, 11:00 PM CST to December 27, 10:00 AM CST
- Where
- Lubbock forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
An upper level trough combined with mid level frontogenetical forcing with enough atmospheric moisture to create light snowfall during the early morning hours of the 27th. The highest totals were observed in a swath from Terry to Hockley Counties.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
An upper level trough combined with mid level frontogenetical forcing with enough atmospheric moisture to create light snowfall during the early morning hours of the 27th. The highest totals were observed in a swath from Terry to Hockley Counties. An additional swath of light snow developed across Motley and Childress Counties.
Snowfall totals from NWS Cooperative Weather Observers are listed below:
3.3 inches at Levelland (Hockley County), 2.0 inches at Brownfield (Terry County), 1.3 inches at Lubbock (Lubbock County), 1.0 inch at Denver City (Yoakum County), 1.0 inch at Plains (Yoakum County), 1.0 inch at Flomot (Motley County), and 1.0 inch at Kirkland (Childress County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 26, 5:47 PM CST, 5 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 547 PM CST FRI DEC 26 2014 .AVIATION... UPPER LEVEL SYSTEM AND ASSOCIATED SURFACE FRONT CONTINUE TO ENCROACH UPON ALL THREE TERMINALS...BUT MOISTURE AND FORCING WILL NOT BE FAVORABLE FOR ANYTHING MORE THAN SOME VERY LIGHT RAIN SHOWERS TRANSITIONING TO A MIX WITH A FEW LIGHT SNOW SHOWERS LATE THIS EVENING AND OVERNIGHT. CHANCES NOT HIGH ENOUGH TO INSERT MENTION IN ANY TAF AT THIS TIME. STRATUS WILL ALSO MOVE IN BEHIND THE FRONT...BUT SUB-VFR CEILINGS IF ANY LOOK TO BE SHORT LIVED...SO WILL CONTINUE TO KEEP CONDITIONS VFR FOR NOW. NORTH WINDS WILL REMAIN IN THE 10-15 KNOT RANGE TONIGHT BEFORE DIMINISHING BY SATURDAY AFTERNOON. && .PREV DISCUSSION... /ISSUED 257 PM CST FRI DEC 26 2014/ SHORT TERM... MEASURABLE PRECIPITATION CHANCES CONTINUE TO BE DIM FOR TONIGHT. AN ELONGATED UPPER LEVEL POSITIVELY TILTED TROUGH WILL CREATE UPPER LEVEL LIFT BUT MID AND UPPER LEVELS WILL BE BONE DRY. THE MOST IMPORTANT LIFT WILL COME FROM MID LEVEL FRONTOGENETICAL FORCING FROM THE COLD FRONT CURRENTLY MOVING THROUGH THE AREA. THIS FRONT HAS MADE MORE OF A SOUTHERN PROGRESSION THAN MODELS PREVIOUSLY INDICATED. DESPITE THIS...THE ROLLING PLAINS WILL STILL BE FAVORED FOR BEST PRECIPITATION CHANCES. THE ONLY MOISTURE AVAILABLE WILL BE AROUND 700-500MB AND REMAIN RELATIVELY DRY IN THE LOW LEVELS. THE ROLLING PLAINS WILL SEE THE DEEPEST MOISTURE TONIGHT AND MOISTURE CLOSER TO THE SURFACE ALLOWING FOR THE BETTER CHANCES OF PRECIPITATION REACHING THE GROUND. SATURDAY WILL BE SIGNIFICANTLY COOLER THAN THE PREVIOUS COUPLE OF DAYS DUE TO THIS PASSING COLD FRONT. LONG TERM... POSITIVELY TILTED UPPER TROUGH WILL SLIDE EAST OF THE REGION BY SUNDAY MORNING WITH SOME CLEARING BEHIND IT...AND A QUICK RETURN TO SWLY WINDS AND A WARMUP BACK INTO THE 50S FOR MOST AREAS. VERY BROAD CYCLONIC FLOW WILL EXIST ACROSS THE CONUS EARLY NEXT WEEK AS HEIGHTS CRASH ACROSS THE WEST WITH ENERGY RIDING DOWN THE WEST COAST SLOWLY CARVING OUT A DEEPER UPPER TROUGH ACROSS THE INTERIOR WESTERN STATES. MAIN FOCUS FOR WEST TEXAS WILL BE BUILDING 1055 MB SURFACE HIGH AND ARCTIC AIRMASS OVER THE NORTHERN ROCKIES. ECM AND GFS ARE VERY SIMILAR AT THIS TIME FRAME WITH HANDLING OF SFC AND UPPER FEATURES. GENERAL CONSENSUS ON TIMING OF FRONT IS AFTERNOON/EVENING MONDAY...BUT EXPERIENCE SUGGESTS THAT THESE FRONTS USUALLY COME THROUGH FASTER/EARLIER THAN EXPECTED...SO COULD SEE MUCH COLDER AIR BEGIN TO FILTER IN LATE SUNDAY OR EARLY MONDAY. HIGHS TUESDAY MAY HOLD NEAR 20 SRN PANHANDLE WITH MID TO UPPER 20S FARTHER SOUTH. SLOW WARMING TREND THEREAFTER. KEPT BLENDED RAW MODEL GUIDANCE FOR TEMPS NEXT WEEK...AS SUPER BLEND SEEMS A LITTLE SLOW WITH SUCH AN ANOMALOUS PATTERN. FIRST SHOT AT WINTRY PRECIP WOULD LIKELY BE TUESDAY AND DIFFICULT TO PINPOINT TYPE...BUT DEEP COLD AIR WOULD SUGGEST AT LEAST LIGHT SLEET OR LIGHT SNOW. DEPTH OF SATURATION MAY BE MARGINAL FOR CLEAR CUT SNOW. COULD SEE PERIODIC LIGHT PRECIP INTO WEDNESDAY...BUT IT APPEARS THAT THE NEXT MORE SIGNIFICANT SHOT WOULD BE IN THE THURSDAY/FRIDAY TIME FRAME. THIS SYSTEM MAY PROVIDE A LITTLE MORE PUNCH AS IT IS FORECAST TO EXIT INTO THE PLAINS AS A CLOSED LOW. SURFACE TEMPS WILL BE WARMER THIS TIME AROUND...BUT DUE TO DEEPER SATURATION...SNOW LOOKS MORE LIKELY. WILL KEEP POPS RELATIVELY LOW FOR NOW...BUT DUE TO PROXIMITY TO NEW YEAR DAY...WILL NEED TO KEEP CLOSE TABS ON THIS SYSTEM. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 16 34 17 49 22 / 20 10 0 0 0 TULIA 20 36 18 49 22 / 20 10 0 0 0 PLAINVIEW 22 38 19 50 23 / 20 10 0 0 0 LEVELLAND 23 39 21 52 26 / 20 10 0 0 0 LUBBOCK 23 40 21 51 25 / 20 10 0 0 0 DENVER CITY 26 40 23 51 27 / 20 10 10 0 0 BROWNFIELD 26 40 22 52 27 / 20 10 10 0 0 CHILDRESS 27 40 21 49 27 / 20 10 0 0 0 SPUR 27 41 24 50 27 / 20 10 10 0 0 ASPERMONT 32 42 25 50 28 / 20 10 10 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 31
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 454 AM CST FRI DEC 26 2014 TXZ021>044-271100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 454 AM CST FRI DEC 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER AN UPPER LEVEL DISTURBANCE COULD SPREAD LIGHT PRECIPITATION ACROSS THE SOUTH PLAINS AREA TONIGHT. SOME OF THE PRECIPITATION COULD FALL AS SNOW...MAINLY ACROSS THE EXTREME SOUTHWESTERN PANHANDLE AND WESTERN SOUTH PLAINS. HOWEVER...SNOWFALL ACCUMULATIONS ARE EXPECTED TO BE INSIGNIFICANT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL VERY LIGHT SNOWFALL COULD OCCUR BEHIND A STRONG COLD FRONT ON TUESDAY. HOWEVER...ACCUMULATIONS ARE LIKELY TO BE MINOR.
The national radar mosaic for the moment the first event began.
6 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, December 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547078, 547079, 547080, 547081, 547087, 547088.